EMAIL THIS PAGE TO A FRIEND

The Australasian journal of dermatology

Toxic epidermal necrolysis and neutropaenia: complications of omeprazole.


PMID 19659985

Abstract

Worldwide, proton pump inhibitors (PPI) are one of the most frequently prescribed drugs; however, up to 70% of patients taking these drugs have no appropriate indication. Although PPI are relatively well tolerated, they are not free from side-effects and several life-threatening complications are associated with them. In the present report, a 43-year-old woman presented to her general practitioner with an erythematous rash over her face and chest, having been started on omeprazole for chronic abdominal bloating. Over the next 24 h she became increasingly unwell and was admitted to hospital with shortness of breath, pyrexia and the rash spreading over her back, arms and legs. Vesicles had now started to appear within the erythematous regions over her upper body and within 24 h the rash became confluent and desquamative, spreading to involve her entire body. A diagnosis of toxic epidermal necrolysis (TEN) was made. Despite supportive treatment within a critical care setting, she became neutropaenic and her skin loss became more extensive, resulting in 95% epidermal detachment. This case highlights that TEN is a life-threatening condition associated with a high incidence of morbidity and mortality. Optimal management requires early diagnosis and transfer to a specialized unit. Clinicians need to be aware that PPI are not free from side-effects and that their routine prescription should be strongly discouraged.